Kentucky, 2004

Dense Fog in Kentucky, February 10, 2004

February 10, 2004 · NWS PAH · 17 events in 17 counties and zones

Dense fog shrouded most of western Kentucky during the early and mid morning hours. S.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog shrouded most of western Kentucky during the early and mid morning hours. A major accident occurred on U.S. Route 60 west of Paducah, near the McCracken/Ballard County line. One person was in critical condition and another was in serious condition due to the four-vehicle accident. Five other people received minor injuries. The accident occurred due to a motorist's inability to see a stop sign in the dense fog. Traffic on the two-lane section of Route 60 was blocked for more than three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 9:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 9, 9:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CST MON FEB 9 2004

.UPDATE...

LOOKS LIKE THE PRECIP IS PRETTY WELL OVER ACROSS THE PENNYRILE
REGION OF WRN KY. MEANWHILE...THE SKY CONTINUES TO CLEAR OVER SE MO
AND SRN IL. THE CLEARING LINE WAS ABOUT TO THE OHIO RIVER. WINDS
HAVE GONE LIGHT MOST LOCALES. THIS COMBINED WITH FAIRLY HIGH SFC
RHS AND EVENING CLEARING HAS RESULTED IN SOME PATCHY FOG FORMATION.
VSBYS WERE BLO 2SM IN SOME PARTS OF SE MO. WENT AHEAD AND ADDED
PATCHY FOG TO ALL ZONES...AS WE EXPECT THIS TREND TO CONTINUE IN
SOME FORM OR FASHION OVERNIGHT. TEMPS SEEM TO BE ON TRACK...SO NO
NEED TO MAKE CHANGES THERE FOR NOW.

&&

.PREV DISCUSSION...

MAIN CHALLENGE WILL BE PRECIP THIS EVENING AND AGAIN WED NGT.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT PERCHED ALONG THE NW
PERIPHERY OF THE FA AT NOON. THIS IS A BIT SLOWER THAN NAT PROGS
WOULD PLACE THE BOUNDARY. CURRENT REGIONAL RADAR LOOP SHOWS LARGE
AREA OF RETURNS...MOST OF WHICH HOWEVER IS NOT REACHING THE GROUND.
SURFACE OBS INDICATE ANY PRECIP THAT DOES REACH THE GROUND IS
FALLING AS FROZEN.

12Z MON MODEL RUN INDICATES SOME SUBTLE DIFFERENCES IN THE MODELS.
NAMELY THE AVN/ETA SOLUTIONS. THE AVN PUSHES ALL QPF SOUTH AND EAST
OF THE AREA BY 00Z TUE. IN CONTRAST THE ETA IS UNUSUALLY SLOWER AND
HOLDS PRECIP IN THE SOUTHEAST ALL NIGHT. THE META CLEARS THE FA BY
9Z TUE. WITH ALL AFOREMENTIONED CONSIDERED...WILL CHOOSE A
COMPROMISE BETWEEN THE ETA AND AVN.

NEXT CHANCE OF PRECIP WILL ARRIVE WED NGT. AGAIN GREAT DISCREPANCY
AMONG THE MODEL SOLUTIONS. THE AVN WOULD PLACE A CHC ACROSS THE FA
WHILE THE ETA SUGGEST SOUTH AND EAST OF THE OHIO RIVER. ATTM WILL
LEAN TOWARD THE AVN MODEL WED NGT WHICH WOULD INDICATE BETTER
COLLABORATION WITH SOME SURROUNDING FOS. AS FOR THURSDAY NIGHT THE
AVN BRINGS IN A SECONDARY ROUND OF QPF. HOWEVER...THIS APPEARS A
LITTLE SUSPECT AND THE QPF IS LESS THAN A TENTH. WILL OPT TO NOT
INTRODUCE CHC THU ATTM.

AS FOR TEMPS ONLY MINOR TWEAKS TO GOING FCST.

&&

.PREV EXTENDED DISCUSSION...THURSDAY THROUGH MONDAY

OVERALL PATTERN OF TROUGH IN EAST AND RIDGE IN THE WEST IS GENERALLY
MAINTAINED THROUGH THIS PERIOD WITH SOME MODIFICATIONS. MODELS TAKE
TILTED TROUGH OVER THE SOUTHWEST AND MOVE IT EASTWARD
BETWEEN THURSDAY AND SATURDAY. FEELING IS THAT THIS FEATURE WILL
AFFECT WEATHER TO OUR SOUTH...AND KEPT US DRY AS THE SYSTEM SHOULD
WEAKEN SOMEWHAT. NEXT IMPULSE RIDES OUT OF THE PACIFIC NORTHWEST
INTO THE CENTRAL PLAINS BY 00Z MONDAY. IN RESPONSE A SURFACE LOW
DEVELOPS AND IS FORECAST TO MOVE EASTWARD...REACHING OUR AREA ON
MONDAY. CONFIDENCE LEVEL ON LOW PLACEMENT IS NOT VERY HIGH...SO WENT
WITH A RAIN/SNOW MIX AT ONSET EARLY MONDAY...THEN CHANGING TO SNOW
AFTER UPPER TROUGH PASSAGE DURING THE DAY ON MONDAY. AS FOR
TEMPERATURES...GENERALLY WENT A FEW DEGREES BELOW MEX NUMBERS PER
HPC RECOMMENDATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&
Hazardous weather outlook, Feb 9, 10:46 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CST MON FEB 9 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1046 PM CST MON FEB 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS EXPECTED ACROSS PORTIONS OF THE REGION OVERNIGHT.
VISIBILITIES WILL BE AS LOW AS ONE QUARTER OF A MILE AT TIMES.

MINOR TO MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE GREEN
RIVER IN WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE OHIO RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE AT MANY
LOCATIONS. MINOR TO MODERATE FLOODING IS EXPECTED. REFER TO THE
LATEST FLOOD STATEMENT /PRODUCT HEADER SDFFLSPAH/ FOR THE LATEST
INFORMATION ON RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 10:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 PM CST MON FEB 9 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ003>005-007-010-014-015-018-
019-MOZ076-086-087-100-107>112-114-101000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-
CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY-EDWARDS IL-
FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN-WABASH IL-WARRICK IN-
WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-WILLIAMSON IL-
1035 PM CST MON FEB 9 2004

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER OF A MILE IN
SOME AREAS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS INTO THE EARLY
MORNING HOURS TUESDAY. PATCHY DENSE FOG MAY DEVELOP ACROSS PORTIONS
OF WESTERN KENTUCKY AND SOUTHWEST INDIANA AS WELL.

AS OF MID EVENING...VISIBILITIES HAD DROPPED TO ONE QUARTER TO ONE
HALF MILE IN SOME AREAS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
AS SKIES CONTINUE TO CLEAR ACROSS THE REGION...PATCHY FOG MAY BECOME
DENSE ACROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA AS WELL.

TRAVELERS OVERNIGHT CAN EXPECT HIGHLY VARIABLE VISIBILITIES OVERNIGHT
DUE TO THE PATCHY NATURE OF THE FOG. BE PREPARED FOR SUDDEN CHANGES
IN VISIBILITIES. USE LOW BEAM HEADLIGHTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
NEWSPAPER
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
NEWSPAPER
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
NEWSPAPER
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Daviess forecast zone
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
NEWSPAPER
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
NEWSPAPER
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
NEWSPAPER
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
NEWSPAPER
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
NEWSPAPER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
McLean forecast zone
Reported by
NEWSPAPER
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
February 10, 2:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383549, 5383550, 5383551, 5383552, 5383553, 5383554, 5383555, 5383556, 5383557, 5383558, 5383559, 5383560, 5383561, 5383562, 5383563, 5383564, 5383565.